Skip to main content
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

Is use of lithium common in depression?

Asked by Emily, New Jersey

Open quote
Close quote

I've received medical treatment for depression for approximately 10 years. Recently, single therapies haven't done the trick, so my doctor augmented my antidepressant with Abilify. Due to side effects, I went off that, and he prescribed lithium. I always associated lithium with bipolar disorder, which I don't have. Is lithium an approved therapy to augment an antidepressant? What other add-on therapies are possible?

Expert Bio Picture

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert answer

Dear Emily,

Your question is a good one. It is an irony that although lithium is not FDA approved as an augmentation strategy for treating depression, there is probably more evidence supporting the efficacy of lithium in this regard than for any other strategy, except for perhaps some of the newer anti-psychotics like Abilify (generic aripiprazole), which you tried. The primary reasons for this paradox are historical and financial. The studies showing benefit for lithium as an augmenting agent were done years ago, before people thought much about getting FDA approval for complex pharmacological strategies such as augmentation. And lithium has been available in generic form for years, so there was no financial incentive for pharmaceutical investment to do the big studies needed to obtain FDA approval.

You are quite right that lithium is primarily known for its use in bipolar disorder, where it has been shown to be quite effective in treating manias and moderately effective in preventing/treating depression and in keeping people's moods stable over long periods. But it also has been known for years to rapidly convert antidepressant nonresponders to responders and to do so at doses lower than are required for optimal treatment in bipolar disorder. No one knows for sure how it works as an augmenting agent, but many scientists suspect that its effects may trace to an ability to increase activity of the neurotransmitter serotonin.

In general people who respond to lithium when added to an antidepressant do so within a couple of weeks, rather than the four to six weeks that are often required for response to standard antidepressant agents. This means that if you have been taking lithium at a reasonable dose for more than two to three weeks and you have not seen an improvement it is unlikely that it will benefit you.

Because approximately half of all patients do not respond adequately to the first antidepressant they try, you would think that we'd have a multitude of studies to guide us as clinicians regarding what to do next. But in fact, we know remarkably little about this hugely important issue.

The best data we have come from a large (and in psychiatry circles famous) study called the STAR*D trial. This study started about 4,000 people on a widely used selective serotonin antidepressant called citalopram and then tried everyone who failed this medication on all sorts of different treatments, one after another. The findings were unexpected. Basically, a variety of medication approaches were equally effective in people who had failed a first antidepressant and it didn't appear to matter much which approach any given patient was assigned to. What did emerge clearly from the study was that the more medication regimens a person failed the less likely he or she was to eventually respond to any type of pharmacological treatment.

So the take-home message from the data we have currently available is that if the addition of lithium to your antidepressant doesn't resolve your depression you have a number of options, all of which are about equally likely to work. In general these strategies boil down to one of two options: you can switch to a new antidepressant or you can add something to the antidepressant you are on.

As I said above, at this point the evidence is probably strongest for using atypical antipsychotics to augment antidepressants, although interestingly this wasn't one of the options explored in the large STAR*D trial. In terms of what else can be added, it increasingly appears that every class of psychiatric medication can be used to augment antidepressants, with no clear guidance available in terms of which class is likely to be best for any given individual. Depending on what type of side effects made the Abilify intolerable for you, it is possible that one of the other atypical antipsychotics might be of benefit to you. Lithium is well supported by studies. Slightly less well supported is the thyroid hormone liothyronine (often called T3 for short). Studies suggest that adding an additional antidepressant to the one you are already taking may be effective, as may be the addition of a psychostimulant such as d-amphetamine or methylphenidate (popularly known by the brand name Ritalin).

So although this may all seem confusing, the good news is that many options exist for helping you "jump start" your response to the antidepressant you are currently taking.

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Expert: Did 'Kony' director have 'manic episode?'asked by: By Dr. Charles Raison, Special to CNN; (CNN)
Do homeopathic treatments for ADHD work?asked by: Asked by Suzie;
Are mood swings a sign of depression?asked by: Asked by Jeffery T. Johnson; San Diego, California

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.